Massachusetts, 2007Strong Wind in Massachusetts, January 20, 2007
January 20, 2007 · NWS BOX · 3 events in 3 counties and zones
Strong northwest winds in the wake of a polar cold front produced sporadic damage in part of the Connecticut Valley as well as the northeast coast. In Chicopee, sheet metal was blown onto wires, causing a power outage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds in the wake of a polar cold front produced sporadic damage in part of the Connecticut Valley as well as the northeast coast. In Chicopee, sheet metal was blown onto wires, causing a power outage. An amateur radio operator reported a measured wind gust to 56 mph. In Saugus, wind gusts estimated as high as 45 mph brought down wires and one tree on Howard Street. Wires were also downed near Fox Hill Bridge in Revere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 20, 2:06 PM EST, 14 minutes earlier.
Area forecast discussion, Jan 20, 2:06 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
206 PM EST SAT JAN 20 2007
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
COMING LATER.
CLOUDINESS HAS LIMITED MIXING POTENTIAL AND SO FAR WIND GUSTS HAVE
BEEN LOWER THAN EARLIER EXPECTED. WE MAY MAKE ADJUSTMENTS TO WARNING
AND ADVISORY AREAS WITH NEW FORECAST.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
SEVERAL WEAK FEATURES WILL AFFECT SOUTHERN NEW ENGLAND MON INTO TUE.
INITIALLY WEAK HIGH PRESSURE MON WILL GIVE WAY TO A RATHER DIFFUSE
COLD FRONT MON NIGHT. WHILE MOISTURE AND LIFT ARE CERTAINLY LIMITED...
THERE IS ENOUGH LOW LEVEL CONVERGENCE TO SUPPORT FLURRIES OR EVEN
SNOW SHOWERS...ESPECIALLY GIVEN COLD NATURE OF AIRMASS IN PLACE. WE
WILL LEAVE LOW CHANCE POPS IN PLACE FOR MOST OF AREA MON NIGHT...
WHICH IS CLOSER TO GFS TIMING AND BLENDS WELL WITH CURRENT FORECAST.
NAM APPEARS TO BE A LITTLE FAST.
MODELS SHOW RIDGING WORKING INTO REGION TUE...THOUGH NAM IS CERTAINLY
MORE OPTIMISTIC WITH CLEARING AS OPPOSED TO GFS...WHICH HAS MOISTURE
BECOMING TRAPPED BENEATH SUBSIDENCE INVERSION. SINCE WE ARE NOT
CONFIDENT ENOUGH YET IN LATTER SCENARIO...WE WILL INDICATE PARTIAL
CLEARING FOR NOW.
MAIN CONCERN IS POTENTIAL FOR WINTER STORM TO AFFECT SOUTHERN NEW
ENGLAND IN THU TO FRI TIME FRAME...SOMETHING WE HAVE NOT HAD TO DEAL
WITH SO FAR IN THIS ANOMALOUS WINTER SEASON WHILE OPERATIONAL
MODELS HAVE DIFFERENCES IN HOW THIS PLAYS OUT...WHICH IS TO BE
EXPECTED THIS FAR OUT IN TIME...THERE ARE SIGNS IN LARGER SCALE
PATTERN WHICH SUGGEST THE POTENTIAL IS THERE FOR DEVELOPMENT OFF E
COAST. QUESTIONS THAT REMAIN TO BE ANSWERED ARE...DOES THIS
DEVELOPMENT OCCUR AND IF SO...HOW CLOSE DOES IT TRACK TO OUR REGION?
WE ALSO EXPECT TO SEE SOME TYPE OF CUTOFF LOW TAKE UP RESIDENCE E OF
NEW ENGLAND AS THIS PATTERN EVOLVES. HOW WE GET THERE FROM OUR
CURRENT PATTERN ALSO REMAINS TO BE SEEN...NAMELY HOW DOES IT AFFECT
OR INTERACT COASTAL DEVELOPMENT?
AS NOTED IN SOME OF OUR PREVIOUS DISCUSSIONS...OUR COLLEAGUES AT SUNY
ALBANY HAVE NOTED IN THEIR RESEARCH THAT SOME OF THE BIGGER EVENTS
HAVE OCCURRED WITH NOTABLE CHANGES IN BOTH NAO AND PNA REGIMES. GFS
ENSEMBLES SEEM TO BE POINTING TO SUCH A REGIME CHANGE...PERHAPS ONLY
BRIEFLY...AS THERE IS A MARKED DECREASE IN AO/NAO LATER NEXT WEEK
COMBINED WITH AN INCREASINGLY POSITIVE PNA.
MODELS ARE SHOWING A FAIR AMOUNT OF SPREAD WITH THIS POTENTIAL
SYSTEM. 00Z GFS INITIALLY TOOK SYSTEM OVER S TX AND BROUGHT A
SIZABLE SNOWSTORM TO MUCH OF REGION...WHILE 06Z GFS BACKED OFF ON
THAT IDEA AND LEFT S TX SYSTEM TO DECAY. IT STRENGTHENED A WEAKER
LOW WHICH TRACKED FROM EASTERN GULF OF MEXICO UP EASTERN
SEABOARD...BUT DID NOT SHOW STRENGTHENING TO DEGREE OF ITS 00Z RUN.
A PRELIMINARY LOOK AT 12Z GFS SHOWS A SIMILAR SCENARIO AS ITS 00Z
RUN...WITH A STRONGER AND SHARPER NORTHERN STREAM SYSTEM MOVING
THROUGH GREAT LAKES...WHICH TAKES A STRONGER SURFACE LOW DIRECTLY
OVER 40/70 BENCHMARK THU AFTERNOON. CLIMATOLOGICALLY...THIS WOULD
FAVOR THE PROVIDENCE TO BOSTON I-95 CORRIDOR FOR HEAVIEST
PRECIPITATION.
OTHER MODELS INCLUDING 00Z CANADIAN AND ECMWF KEEP SYSTEM A BIT
FARTHER OFFSHORE RESULTING IN A COLDER SCENARIO WITH POTENTIALLY
LESS OF AN IMPACT FOR OUR REGION. THIS IS RESULT OF A LESS AMPLIFIED
UPPER TROUGH THAN WHAT GFS SHOWS.
HPC TELLS US ECMWF ENSEMBLES HAVE TRENDED TOWARD STRONGER GFS
SOLUTION...AND IN FACT MORE PROGRESSIVE ECMWF BECOMES OUTLIER WITH
THIS SYSTEM BY FRI. AS A RESULT WE WILL HAVE SYSTEM COMING UP
EASTERN SEABOARD THU INTO FRI...RIGHT NOW TRACKING A LITTLE OUTSIDE
40/70 BENCHMARK AS MOST LIKELY SOLUTION...VERY CLOSE TO 06Z GFS.
THIS WOULD BRING SNOW TO ALL OF SOUTHERN NEW ENGLAND...ASIDE FROM
CAPE COD AND NANTUCKET WHERE ENOUGH LOW LEVEL WARMING WOULD BE
PRESENT TO FORCE A CHANGE TO RAIN DURING DAY THU. BUT EVEN THERE WE
WOULD SEE A CHANGE BACK TO SNOW AS COLDER AIR WRAPS ON BACKSIDE OF
SYSTEM THU NIGHT AND FRI.
WHILE WE ARE TEMPTED TO INCREASE POPS SIGNIFICANTLY BASED UPON
ENSEMBLE PROBABILITIES OF 0.10 INCH/24 HRS...WE WILL JUST NUDGE POPS
UP TO 40-50 PERCENT GIVEN CONTINUED UNCERTAINTY IN TRACK AND TO
STILL KEEP MORE PROGRESSIVE AND OFFSHORE SOLUTION ON TABLE. BOTTOM
LINE IS WE HAVE A FAIR AMOUNT OF UNCERTAINTY
GETTING BACK TO 12Z GFS...WHILE IT LOOKS TO BE A SNOW LOVERS DREAM
AND WOULD APPEAR TO YIELD DECENT SNOWFALL OVER MUCH OF AREA WITH
HIGHEST TOTALS ON I-95 CORRIDOR...MODEL IS SHOWING PLENTY OF WARM
AIR GETTING INTO PICTURE UP TO 850 MB. THIS WOULD BRING POSSIBILITY
OF A MIX OR EVEN CHANGE TO RAIN FOR A TIME UP INTO RI AND MUCH OF SE
MA. THIS IS CERTAINLY A POSSIBILITY GIVEN WARM SEA SURFACE
TEMPERATURES...MEANING WE WOULD BE ABLE TO WRAP IN MUCH OF THIS
WARMTH IF A TRACK CLOSER TO COAST VERIFIES.
SYSTEM IS EXPECTED TO HEAD TO MARITIMES FRI BUT SHOULD KEEP
WRAPAROUND SNOWS GOING FRI MORNING ALONG COAST. ANOTHER COLD OF
SURGE WILL FOLLOW WITH POTENTIAL FOR NW GALES ON COASTAL WATERS INTO
SAT. WE WILL HAVE DRY WEATHER BEHIND THIS SYSTEM...THOUGH AN
APPROACHING WARM FRONT COULD BRING FLURRIES/SNOW SHOWERS TO INTERIOR
SAT.
&&
.AVIATION /19Z-18Z/...
COMING LATER.
&&
.MARINE...
SHORT TERM COMING LATER.
IN THE LONGER TERM...WINDS AND SEAS WILL SUBSIDE MON INTO WED AS A
WEAK FRONT CROSSES WATERS AND IS REPLACED BY A WEAK RIDGE OF HIGH
PRESSURE.
MAIN CONCERN IS FOR THU AND FRI AS WE DEAL WITH POTENTIAL FOR A
SIGNIFICANT COASTAL STORM...PRESENTLY EXPECTED TO PASS A LITTLE
OUTSIDE 40/70 BENCHMARK THU AFTERNOON. WHILE WE WILL NEED TO WORK
OUT DETAILS OVER NEXT FEW DAYS...SMALL CRAFT ADVISORY CONDITIONS ARE
EXPECTED AHEAD OF LOW WED NIGHT INTO THU...BEFORE NW GALES FOLLOW IN
ITS WAKE LATE THU INTO FRI.
&&
.EQUIPMENT...
MISSING OBSERVATIONS AT KBOS/KBED/KPYM ARE DUE TO AN FAA COMMS
PROBLEM.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR CTZ002>004.
MA...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR MAZ002>012-
014>016-022-026.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MAZ013-017>021-
023-024.
NH...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR NHZ011-012-
015.
RI...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 9 AM EST SUNDAY FOR ANZ231-232-254-255.
GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ230-233>237.
STORM WARNING UNTIL 11 PM EST THIS EVENING FOR ANZ250.
&&
SHORT TERM/AVIATION...EVT
LONG TERM...JWD
MARINE...EVT/JWDHazardous weather outlook, Jan 20, 5:50 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
550 AM EST SAT JAN 20 2007
ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-211050-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
550 AM EST SAT JAN 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...ALL OF MASSACHUSETTS EAST OF THE BERKSHIRES...THE
MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...ALL OF
RHODE ISLAND AND THE RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS POSTED FOR THE COASTAL WATERS...EXCEPT STORM
WARNING FOR THE REGION JUST EAST OF BOSTON HARBOR. THE STORM
WARNING MAY NEED EXPANSION IN THE AFTERNOON FORECAST.
A HIGH WIND WARNING IS POSTED FOR SOUTH CENTRAL NEW HAMPSHIRE
AND MUCH NORTHERN AND WESTERN MASSACHUSETTS WITH A WIND ADVISORY
ELSEWHERE. PLEASE SEE THE STATEMENT FOR DETAILS.
BITTER COLD WIND CHILLS OF ZERO TO 15 BELOW WILL OCCUR EARLY SUNDAY
MORNING BUT APPEAR TO FALL JUST SHORT OF AN ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
A LEFTOVER GALE WARNING WILL BE IN EFFECT SUNDAY MORNING FOR MANY OF
THE WATERS ADJACENT TO MASSACHUSETTS.
NEXT WEEK WILL PRESENT TWO THREATS FOR ACCUMULATIVE SNOW...ONE MINOR
THREAT EARLY IN THE WEEK THAT IS CURRENTLY RATED LOW PROBABILITY.
A HIGHER PROBABILITY EVENT IS SLATED FOR NEXT THURSDAY OR FRIDAY.
THE LATE WEEK EVENT MAY ALSO BRING STRONG NORTHWEST GALES AND WIND
ADVISORY CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
REGIONWIDE SPOTTER ACTIVATION IS REQUESTED FOR TODAYS WIND EVENT WITH
WEBENTRY A GOOD STARTING POINT AND THERE MAY BE A SKYWARN COORDINATOR
IN THE OFFICE THIS AFTERNOON.
DRAG
In the hours before
Special weather statement, Jan 20, 9:49 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
949 AM EST SAT JAN 20 2007
MAZ004>007-013>016-026-201700-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...BARRE...FITCHBURG...FRAMINGHAM...
LOWELL...LAWRENCE...GLOUCESTER...FOXBORO...NORWOOD...CAMBRIDGE...
BOSTON...QUINCY...AYER
949 AM EST SAT JAN 20 2007
...SNOW SHOWERS MAY BRING A PERIOD OF SLIPPERY TRAVEL TO PARTS OF
EASTERN MASSACHUSETTS...
AT 945 AM...DOPPLER RADAR SHOWED BANDS OF SNOW SHOWERS MOVING
THROUGH NORTH CENTRAL AND EASTERN MASSACHUSETTS. THE MOST PERSISTENT
BANDS WERE LOCATED FROM FITCHBURG TO ACTON AND WAYLAND...FROM
TEWKSBURY TO PEABODY...AND FROM AMESBURY TO NEWBURYPORT.
THESE BANDS OF SNOW SHOWERS WILL MOVE THROUGH MOST OF NORTHEAST
MASSACHUSETTS THROUGH NOON...ESPECIALLY FROM THE BOSTON METRO AREA
TO THE MERRIMACK VALLEY.
MORE PERSISTENT SNOW SHOWERS WILL BRING A QUICK DUSTING OF
ACCUMULATION...AND WILL LEAD TO SLIPPERY TRAVEL CONDITIONS.
VISIBILITY WILL ALSO BE REDUCED FOR A TIME.
DRIVERS SHOULD BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND ROAD
CONDITIONS.
JWD
Strong Wind, Eastern Hampden
- When
- January 20, 2:20 PM EST
- Where
- Eastern Hampden forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Sheet metal was blown onto wires in Chicopee, causing a power outage.
Strong Wind, Suffolk
- When
- January 20, 2:46 PM EST
- Where
- Suffolk forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
Wires were downed by Fox Hill Bridge.
Strong Wind, Eastern Essex
- When
- January 20, 2:46 PM EST to 4:12 PM EST
- Where
- Eastern Essex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Wires and a tree were downed on Howard Street in Saugus.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kansas, January 20 to 21, 20075 deaths · 12 injured · $32,000 · 26 events
- Heavy Snow and Winter Weather in Kansas, January 20 to 21, 20071 death · 23 events
- Frost and Freeze in Utah, January 20 to 21, 2007$100,000 · 1 event
- Heavy Snow in Kansas, January 20 to 21, 200739 events
- Strong Wind in New Jersey, January 20, 2007$21,000 · 21 events
- Heavy Snow in Iowa, January 20 to 21, 200736 events
- Winter Storm in Missouri, January 20, 200733 events
- Heavy Snow in Nebraska, January 20 to 21, 200724 events
- Heavy Snow in Nebraska, January 20 to 21, 200724 events
- Winter Weather in Iowa, January 20 to 21, 200721 events
- Heavy Snow in Missouri, January 20 to 21, 200718 events
- Winter Weather in Illinois, January 20 to 21, 200713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401, 5402, 5406.